Affordable Access

Publisher Website

Severe theophylline toxicity:Role of conservative measures, antiarrhythmic agents, and charcoal hemoperfusion

Authors
Journal
The American Journal of Medicine
0002-9343
Publisher
Elsevier
Publication Date
Volume
76
Issue
5
Identifiers
DOI: 10.1016/0002-9343(84)90997-5

Abstract

Abstract The presenting symptoms, course, and treatment of 10 patients with severe theophylline toxicity (heart rate above 120, multifocal atrial tachycardia or premature ventricular contractions, hypotension, seizures) are described. Theophylline levels at presentation averaged 66 μg/ml (range 30 to 180 μg/ml). All patients had marked tachycardia; 80 percent had gastrointestinal symptoms, 50 percent were hypotensive, and 20 percent had seizures. A known history of poor compliance or other risk factors to overdosage was present in 60 percent. Of the five patients in whom drug clearances were determined, two had uniform first-order drug elimination. Three had biphasic elimination with an initial period of delayed elimination due to either zero-order kinetics or continued drug absorption. During the first-order elimination period, mean plasma theophylline clearance was 28.0 ± 4.3 ml per minute with a half-life of 8.2 hours. In the patients with initially delayed elimination, the mean clearance during the slow phase was 9.6 ± 3.3 ml per minute with an apparent half-life of 31 hours. One patient was treated with charcoal hemoperfusipn but the others received conservative management alone; all recovered without permanent sequelae. Propranolol and verapamil were useful in controlling supraventricular tachycardia. It appears that most patients with severe theophylline toxicity can be managed without hemoperfusion, which should be considered only when drug clearance is reduced, and hypotension, tachycardia, ventricular ectopy, or seizures are refractory to conservative measures.

There are no comments yet on this publication. Be the first to share your thoughts.